Food | Health

This Popular Spice Is Also A Dangerous Hallucinogen

You may be familiar with the old adage, "too much of anything is bad for you." This is especially true for drugs and wait for it...nutmeg.

Yep, the good ol' spice that gives eggnog it's warm undertones is actually riddles with hallucinogenic properties.

Nutmeg has been historically used to treat internal disorders due to its "narcotic effects."

The spice contains 1.3% myristicin, a compound which affects the central nervous system and can induce a high and hallucinations similar to MDMA and LSD. According to some research, the effects of nutmeg may be caused by the way in which the liver breaks down the myristicin.

It doesn't take a whole lot for a person to start feeling the nutmeg effect. A tablespoon is enough for a person to start experiencing the side effects. Symptoms include nausea, vomiting, elevated heart rate, euphoria, hallucinations and nerve problems. These could last for several days.

A few years ago, there was a spike in individuals who have ingested the spice as an experimental drug and experts took to the news to warn others of the dangers of a seemingly innocent spice rack staple.

Compound Interest

According to an ABC news report, teenagers are at a higher risk due to the internet. Gaylord Lopez, director of the Georgia Poison Center in Atlanta is asking parents to be more vigilant, "it's important for parents to be aware to put this stuff away and keep an eye on their kids," said Lopez. "Because really, who's going to expect that little Mary or Johnnie saw something like this on YouTube and think, 'oh nutmeg can make me high, I should try that."

Don't let this scare you away from the fragrant spice but next time you reach for it, you might want to cut back on how many teaspoons you use.

[Image source: Addiction Search]

Related Articles